Missouri, 2011Winter Storm in Missouri, January 19 to 20, 2011
January 19 to 20, 2011 · NWS EAX · 20 events in 20 counties and zones
A storm system produced heavy snow, along the Interstate 70 corridor, from Kansas City to Boonville. The snow began in the early afternoon hours of the 19th of January 2011, and ended in the morning hours of the 20th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm system produced heavy snow, along the Interstate 70 corridor, from Kansas City to Boonville. The snow began in the early afternoon hours of the 19th of January 2011, and ended in the morning hours of the 20th. Snowfall totals ranged from 5 to 8 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jan 19, 5:48 AM CST, 6 hours 12 minutes earlier.
Area forecast discussion, Jan 19, 5:48 AM CST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
548 AM CST WED JAN 19 2011
...UPDATED AVIATION DISCUSSION...
.DISCUSSION...
TODAY - TONIGHT:
/330 AM CST WED JAN 19 2011/
WATER VAPOR IMAGERY SHOWS OUR WINTER STORM NICELY THIS MORNING WITH
THE SYSTEM RAPIDLY MOVING SOUTHEAST THROUGH THE INTERMOUNTAIN WEST.
THIS WAVE IS EXPECTED TO CONTINUE TO DIG TO THE SOUTHEAST AND BEGIN
TO INTERACT WITH A STRONG MID-LEVEL BAROCLINIC REGION RESIDING FROM
EASTERN KANSAS THROUGH WESTERN NEBRASKA. AS THE WAVE INDUCES STRONG
AND DEEP ISENTROPIC LIFT...RAPID SATURATION OF THE VERTICAL COLUMN
WILL OCCUR...INITIALLY ACROSS KANSAS AND NEBRASKA. AS THE STRONG LIFT
SHIFTS EAST BY THE EARLY AFTERNOON SATURATION SHOULD RAPIDLY OCCUR
ACROSS OUR WESTERN ZONES WITH THE WHOLE AREA OF LIFT SHIFTING EAST BY
THE EVENING. THE STRONG AND DEEP LIFT WILL ALSO COINCIDE WITH THE
PRIME SNOW GROWTH REGION AND AS A RESULT NEARLY IDEAL DENDRITIC
GROWTH IS EXPECTED. THIS SHOULD MAXIMIZE SNOWFALL RATES AROUND 00Z
THURSDAY. MODELS ALSO SHOW SOME POTENTIAL FOR FRONTOGENESIS WHICH
COULD LEAD TO A NARROWER BAND OF SNOW. THE TIGHT BAROCLINIC ZONE
ANALYZED FROM THE 00Z UA CHARTS SUPPORTS THIS AND THINK THAT THERE IS
A DECENT POTENTIAL FOR THIS HEAVIER BANDING TO OCCUR ROUGHLY ACROSS
THE I70 CORRIDOR WHICH SUPPORTS MODEL CONSENSUS FOR HEAVIER QPF IN
THIS AREA. SNOW RATIOS SHOULD BE SOMEWHAT SIMILAR TO THE PREVIOUS
EVENT WITH RATIOS AVERAGING ABOUT 15-1. SOME METHODS INDICATE SNOW
RATIOS APPROACHING 20-1 BUT AM HESITANT TO USE RATIOS THAT HIGH GIVEN
THE WARM/MOIST ADVECTION AND AMOUNTS FORECAST BY THESE HIGH RATIOS
ARE NOT SUPPORTED BY THE 3-3.5 G/KG MIXING RATIOS ADVECTING INTO THE
REGION. THEREFORE SNOWFALL TOTALS LOOK ON TRACK WITH A STRIP OF 5 TO
8 INCHES OF SNOW FROM NORTHEAST KANSAS...THROUGH THE METRO AREA AND
ALONG I70 INTO CENTRAL MISSOURI. WILL GO AHEAD AND EXPAND THE CURRENT
WARNING A ROW OF COUNTIES TO THE SOUTH AND ALSO ADD CALDWELL COUNTY.
THE REMAINING WATCH AREA SHOULD SEE SOLID ADVISORY SNOWS WITH A
RATHER SHARP GRADIENT OF SNOW ACROSS NORTHERN MISSOURI.
THURSDAY - FRIDAY:
SNOW MAY LINGER INTO OUR EASTERN ZONES THROUGH MID DAY BUT AS THE
MAIN UPPER WAVE MOVES EAST AND SUBSIDENCE KICKS IN BEHIND THE WAVE
CONDITIONS SHOULD RAPIDLY IMPROVE. YET ANOTHER FAST MOVING WAVE WILL
MOVE THROUGH THE NORTHWEST FLOW. THIS CLIPPER MAY BRING ANOTHER SHOT
OF LIGHT SNOW TO THE REGION AS IT MOVES THROUGH. THIS SYSTEM DOES NOT
LOOK NEARLY AS ROBUST AS THE WED/THURS SYSTEM AND HAVE KEPT MENTION
OF SNOW CONFINED MAINLY TO NORTHERN AND NORTHEASTERN MISSOURI.
CDB
SATURDAY-TUESDAY...
ACTIVE NW UPPER FLOW PATTERN WILL CONTINUE THROUGH THE MEDIUM RANGE
PART OF THE FORECAST. A COUPLE OF CLIPPER TYPE SYSTEMS WILL NEED TO
BE WATCHED. CONSIDERING THE TIMING DIFFICULTIES INHERENT WITH NW
FLOW PATTERNS THE ECMWF...GFS AND GEM MODELS ARE IN REASONABLY GOOD
AGREEMENT ON PLACEMENT AND TIMING OF THESE SYSTEMS. MODELS CONTINUE
TO TRACK/DIG THE FIRST SYSTEM MORE TO THE SOUTH AND INTO THE 4
CORNERS AREA BY SATURDAY NIGHT. AS HAS BEEN TYPICAL OF THE LAST
COUPLE OF SYSTEMS DROPPING SE THROUGH THE PACIFIC NORTHWEST THERE
SHOULD BE A WEDGE OF WARM AIR ADVECTION/ISENTROPIC ASCENT WHICH
PRECEDES THIS SYSTEM. GFS ISENTROPIC FIELDS DO DEPICT AN EXPANDING
AREA OF LIFT INTO THE CWA ON SUNDAY...ENOUGH TO MAINTAIN THE CURRENT
CHANCE POPS. THIS SYSTEM WILL HAVE TO WORK WITH THE MOISTURE IT
BRINGS WITH IT AS IT WILL NOT BE ABLE TO TAP INTO THE GULF MOISTURE.
THE SECOND SYSTEM LOOKS TO BE MORE PROBLEMATIC AS THE ECMWF AND GFS
DIVERGE ON HOW THEY HANDLE A COMPLEX UPPER TROUGH THAT MOVES THROUGH
THE CWA MONDAY/MONDAY NIGHT. THE GFS BREAKS UP THE ENERGY INTO TWO
PARTS WITH THE SOUTHERN PORTION DIVING SOUTH INTO THE 4 CORNERS ONCE
AGAIN WHILE THE NORTHERN PORTION OF THE WAVE TRACKS SSE THROUGH THE
PLAINS AND LOWER MO VALLEY MONDAY NIGHT. THE ECMWF DOES NOT BREAK
OFF ANY ENERGY INTO THE 4 CORNERS BUT INSTEAD DEEPENS THE ENTIRE
TROUGH FROM THE UPPER MS VALLEY INTO THE CWA. WILL FAVOR GOING WITH
A MODEL BLEND AND END ANY SNOW THREAT FROM NORTH TO SOUTH MONDAY
NIGHT. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES DUE TO THE
REPEATED INFLUXES OF COLD AIR SOUTHWARD FROM SOUTHERN CANADA.
MJ
&&
.AVIATION...
FOR THE 12Z TAFS...SURFACE RIDGE EXTENDING FROM EASTERN SD THROUGH
THE TERMINALS WILL CONTINUE TO HOLD MVFR CEILINGS AT BAY UNTIL LATE
THIS MORNING WHEN THE AXIS SHIFTS EAST AND TOP DOWN SEEDING STARTS
TO SATURATE THE DRIER SUB-CLOUD LAYER.
06Z NAM AND RUC MODEL GUIDANCE HAS SLOWED DOWN THE ARRIVAL OF THE
SNOW UNTIL VERY LATE THIS AFTERNOON. HOWEVER...OVERALL CONFIDENCE IN
THE 06Z MODEL RUNS IS TYPICALLY POOR. SINCE PREVIOUS MODEL FORECASTS
WERE SIMILAR FEEL IT IS BEST TO MAINTAIN THE PREVIOUS FORECAST AND
WAIT TO SEE HOW THE 12Z MODEL RUNS HANDLE THIS SNOW EVENT.
SO...STILL EXPECT SNOW TO REACH THE TERMINALS EARLY THIS AFTERNOON
AND TO QUICKLY TRANSITION TO MODERATE SNOW WITH LIFR VISIBILITIES
AND IFR CEILINGS NY MID TO LATE AFTERNOON. THE SNOW RATE WILL TAPER
OFF AROUND MIDNIGHT WITH IMPROVEMENT TO BOTH THE VISIBILITY AND
CEILINGS. TOTAL SNOW ACCUMULATIONS AT THE TERMINALS STILL EXPECTED
TO RANGE FROM 5 TO 8 INCHES. MOST OF THE ACCUMULATION WILL OCCUR
BTWN 22Z-06Z.
MJ
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
MO...WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO NOON CST
THURSDAY FOR MOZ031>033-038>040-044>046.
WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
THURSDAY FOR MOZ006-015>017-023>025-053-054.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST THURSDAY FOR
MOZ020>022-028>030-037-043.
WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 AM CST THURSDAY
FOR MOZ001>005-011>014.
KS...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST
THURSDAY FOR KSZ060.
WINTER STORM WARNING FROM NOON TODAY TO 6 AM CST THURSDAY FOR
KSZ025-057-102>105.
&&Hazardous weather outlook, Jan 19, 5:03 AM CST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 AM CST WED JAN 19 2011
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
503 AM CST WED JAN 19 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.
.DAY ONE...TODAY AND TONIGHT
A STRONG STORM SYSTEM IS EXPECTED TO PRODUCE SNOW IN KANSAS AND
NEBRASKA THIS MORNING. THE SNOW WILL MOVE INTO EASTERN KANSAS AND
EXTREME WESTERN AND NORTHWESTERN MISSOURI TOWARDS MID-DAY. SNOW IS
EXPECTED TO MOVE FURTHER EAST IN THE AFTERNOON...IMPACTING THE ENTIRE
OUTLOOK AREA BY WEDNESDAY EVENING. THIS EVENINGS COMMUTE WILL
LIKELY BE SIGNIFICANTLY IMPACTED BY THIS SNOW STORM. SNOW...HEAVY AT
TIMES...WILL CONTINUE THROUGH THE OVERNIGHT HOURS BEFORE DISSIPATING
ON THURSDAY. MINOR BLOWING AND DRIFTING OF SNOW WILL BE POSSIBLE AS
WINDS DURING THIS STORM WILL RANGE FROM 10 TO 15 MPH.
SIGNIFICANT SNOWFALL IS LIKELY WITH THIS EVENT WITH WIDESPREAD
SNOWFALL AMOUNTS IN THE 5 TO 8 INCH RANGE ACROSS EASTERN KANSAS
THROUGH THE KANSAS CITY METROPOLITAN AND ALONG INTERSTATE 70 INTO
CENTRAL MISSOURI. AS A RESULT A WINTER STORM WARNING HAS BEEN ISSUED
FOR THIS AREA. SURROUNDING THE WATCH AREA A WINTER WEATHER ADVISORY
HAS BEEN ISSUED WITH SNOW AMOUNTS LIKELY TO RANGE FROM 2 TO 5 INCHES
ACROSS NORTHERN MISSOURI AND SOUTHERN MISSOURI.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW MAY LINGER THROUGH MID-DAY IN PORTIONS OF CENTRAL AND
NORTHEASTERN MISSOURI BUT THE HEAVIEST SNOW WILL HAVE ALREADY FALLEN
IN THESE AREAS AND ONLY MINOR ADDITIONAL ACCUMULATIONS OF LESS THAN
AN INCH ARE EXPECTED.
ANOTHER STORM MAY BRING SNOW TO FAR NORTHERN MISSOURI FRIDAY. YET
ANOTHER SYSTEM WILL AFFECT THE ENTIRE OUTLOOK AREA SUNDAY AND SUNDAY
NIGHT WITH A CHANCE OF SNOW ACROSS THE ENTIRE OUTLOOK AREA.
.SPOTTER INFORMATION STATEMENT...
WHILE SPOTTER ACTIVATION IS NOT ANTICIPATED...PRECIPITATION REPORTS
ARE ALWAYS APPRECIATED.
CDB
Winter Storm, Buchanan
- When
- January 19, 12:00 PM CST to January 20, 6:00 AM CST
- Where
- Buchanan forecast zone
- Injuries
- 0 direct, 7 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.660, -94.806 (the zone’s center; the record gives no point)
Five to six inches of snow was reported across the county. An accident near Savannah due to snow covered roads, moderately injured 3 people. An accident|on I-29 near St. Joseph, resulted in 4 minor injuries.
Winter Storm, Platte
- When
- January 19, 12:00 PM CST to January 20, 6:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 39.381, -94.774 (the zone’s center; the record gives no point)
The Kansas City International Airport received 7.4 inches of snow.
Winter Storm, Bates
- When
- January 19, 1:00 PM CST to January 20, 6:00 AM CST
- Where
- Bates forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.257, -94.340 (the zone’s center; the record gives no point)
Six inches of snow was measured in Butler.
Winter Storm, Cass
- When
- January 19, 1:00 PM CST to January 20, 6:00 AM CST
- Where
- Cass forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
There was 7.0 inches of snow, measured at the National Weather Service Office in Pleasant Hill.
Winter Storm, Clay
- When
- January 19, 1:00 PM CST to January 20, 6:00 AM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.311, -94.421 (the zone’s center; the record gives no point)
The observer in Kearney measured 7.2 inches of snow.
Winter Storm, Jackson
- When
- January 19, 1:00 PM CST to January 20, 6:00 AM CST
- Where
- Jackson forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
Six and two tenths of an inch of snow, was measured 3 miles east of Lees Summit.
Winter Storm, Caldwell
- When
- January 19, 2:00 PM CST to January 20, 7:00 AM CST
- Where
- Caldwell forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.656, -93.983 (the zone’s center; the record gives no point)
Seven inches of snow was measured in Polo.
Winter Storm, Henry
- When
- January 19, 2:00 PM CST to January 20, 6:00 AM CST
- Where
- Henry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.385, -93.793 (the zone’s center; the record gives no point)
The observer in Windsor measured 6.1 inches of snow.
Winter Storm, Johnson
- When
- January 19, 2:00 PM CST to January 20, 7:00 AM CST
- Where
- Johnson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.744, -93.806 (the zone’s center; the record gives no point)
Nine inches of snow was measured in Warrensburg.
Winter Storm, Lafayette
- When
- January 19, 2:00 PM CST to January 20, 7:00 AM CST
- Where
- Lafayette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
The observer in Higginsville measured 7.0 inches of snow.
Winter Storm, Ray
- When
- January 19, 2:00 PM CST to January 20, 7:00 AM CST
- Where
- Ray forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
Seven inches of snow was measured in Richmond.
Winter Storm, Carroll
- When
- January 19, 3:00 PM CST to January 20, 7:00 AM CST
- Where
- Carroll forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.427, -93.505 (the zone’s center; the record gives no point)
Seven inches of snow was measured in Carrollton.
Winter Storm, Pettis
- When
- January 19, 3:00 PM CST to January 20, 8:00 AM CST
- Where
- Pettis forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.728, -93.285 (the zone’s center; the record gives no point)
Up to six inches of snow was reported in Pettis County.
Winter Storm, Chariton
- When
- January 19, 4:00 PM CST to January 20, 8:00 AM CST
- Where
- Chariton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.515, -92.963 (the zone’s center; the record gives no point)
Six inches of snow was measured in Salisbury.
Winter Storm, Livingston
- When
- January 19, 4:00 PM CST to January 20, 7:00 AM CST
- Where
- Livingston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
Up to six inches of snow, was reported in the southern portion of the county.
Winter Storm, Saline
- When
- January 19, 4:00 PM CST to January 20, 8:00 AM CST
- Where
- Saline forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.137, -93.202 (the zone’s center; the record gives no point)
Eight and a half inches of snow was measured in Sweet Springs.
Winter Storm, Cooper
- When
- January 19, 5:00 PM CST to January 20, 9:00 AM CST
- Where
- Cooper forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 38.844, -92.810 (the zone’s center; the record gives no point)
The emergency manager measured 10.5 inches of snow in Boonville.
Winter Storm, Howard
- When
- January 19, 5:00 PM CST to January 20, 9:00 AM CST
- Where
- Howard forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.143, -92.696 (the zone’s center; the record gives no point)
The observer in New Franklin measured 10.5 inches of snow.
Winter Storm, Macon
- When
- January 19, 6:00 PM CST to January 20, 9:00 AM CST
- Where
- Macon forecast zone
- Reported by
- Public
- Coordinates
- 39.831, -92.565 (the zone’s center; the record gives no point)
Up to 8 inches of snow was measured in Macon.
Winter Storm, Randolph
- When
- January 19, 6:00 PM CST to January 20, 9:00 AM CST
- Where
- Randolph forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.440, -92.497 (the zone’s center; the record gives no point)
Four to six inches of snow was measured across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, January 19 to 20, 20113 deaths · 24 events
- Winter Weather in Kansas, January 19 to 20, 201115 injured · $95,000 · 6 events
- Winter Weather in Kansas, January 19, 20113 injured · $155,000 · 13 events
- Winter Weather in Nebraska, January 19, 20112 injured · $30,000 · 3 events
- Winter Storm and Winter Weather in Nebraska, January 19 to 20, 201124 events
- Heavy Snow in Missouri, January 19 to 20, 201114 events
- High Surf in Hawaii, January 19 to 26, 201114 events
- Winter Storm in Oklahoma, January 19 to 20, 201112 events
- Winter Weather in Colorado, January 19, 20118 events
- Heavy Snow in Nebraska, January 19, 20118 events
- Heavy Snow in Kansas, January 19, 20118 events
- Heavy Snow in Nebraska, January 19 to 20, 20117 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278949, 279003, 278947, 278966, 278968, 278982, 278951, 278971, 278987, 278989, 279005, 278954, 279002, 278967, 278994, 279006, 278969, 278979, 278995, 279004.